What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 30, 3:05 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 30, 3:05 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Mon Aug 30 2021
.SYNOPSIS...
An upper level ridge will slowly break down over the next few
days as Ida weakens while moving north to the Tennessee Valley.
The remnants of Ida are expected to move across the local area
later Wednesday into Thursday, bringing unsettled conditions to
the region. High pressure builds in from the north into next
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 345 PM EDT Monday...
The latest analysis indicates TS Ida moving NNE into central MS.
It is expected to continue weakening into a tropical depression
into this evening. Locally, the upper ridge is continuing to
weaken and a weak sfc trough is developing over the region. A
light SW flow prevails inland with onshore slow at the coast.
Hot and humid this aftn with temps mainly 90-95F, locally a few
degrees cooler at the immediate coast. Heat indices have been
as high as ~105 in a few spots across the far SE but not
widespread enough for any heat advisories.
Currently watching convection to the NW and N of the local
area, spreading to the E/SE over the next few hrs. After 22Z,
expect to see higher storm coverage due to deeper mixing/steeper
lapse rates and less of a cap aloft. Widespread severe weather
is not anticipated, but locally heavy rainfall and an isolated
severe storm will be possible (mainly N w/isolated damaging
wind gusts). Will have likely PoPs across the far N/NW, with
high chc into central VA, tapered to slight chc in NE NC.
Locally heavy rain will be possible in any storm.
Chc PoPs continue most areas at least for a few hrs after
sunset, then drying overnight. Lows tonight in the upper 60s and
low 70s with a few mid 70s near the coast. patchy fog will be
possible after midnight through ~12Z mainly W of I-95, though
depending on the placement of heavy rainfall could see some fog
farther east as well.
Ida will continue to lose strength over the TN Valley on
Tuesday but the remnant low and upper trough will move NE toward
the Mid- Atlantic. Hot/humid again with highs in the upper 80s
to low 90s. Relative best chance for shower and storms on
Tuesday will exist across the NW but PoPs, mainly developing
later in the aftn.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Monday...
Cloud cover increases Tuesday night, and scattered to possibly
numerous showers will move in across northern portions of the
area as the remnants of Ida begin to approach the region, with
a warm front lifting N over the northern sections of the mid-
Atlantic. Lows Tuesday night will range from the upper 60s NW to
low/mid 70s SE.
Wednesday through early Thursday still appears to be the primary
timeframe for active weather associated with the remnants of Ida
passing through the region. The models remain fairly consistent,
though the ECMWF is still the strongest/most organized with the
sfc low (still sub 1000mb). The track has the system moving
through the southern/central Appalachians Wednesday morning and
off to the NE (likely across NW sections of the CWA late Wed
aftn/Wed evening into Wednesday night before exiting off the
coast on Thursday. With this track, the highest rainfall totals
are generally favored north and west of the local area. Locally,
northwestern portions of the area will see the highest QPF
amounts (~2-3") with lesser amounts further southeast. For the
Day 3 ERO, WPC has placed the northwestern portions of the area
extending over to the MD Eastern Shore in a Slight Risk for
excessive rainfall with a Marginal Risk for the remainder of the
area outside of the NE NC counties. A Flash Flood Watch will
likely be needed for at least a portion of our NW and northern
counties Wednesday into early Thursday.
As for the severe weather threat, this remains dependent on the
exact track Ida takes, but appears probable that there will be
at least a marginal strong to severe storm threat (with the
possibility for a few tornadoes) across the forecast area. For
now, SPC has placed all of the area in a Day 3 Marginal Risk.
Highs Wed will be cooler (due to widespread rain/clouds), in
the mid/upper 70s NW with upper 80s/near 90F far SE. PoPs will
be categorical NW and high chance far SE. Likely PoPs continue
Wed evening then diminishing PoPs overnight Wed/Thu AM. Lows in
the 60s except lower 70s SE. Diminishing rain chances Thu, will
maintain chc PoPs into the aftn E of I-95, drying out across the
W a bit earlier. Highs in the upper 70s to around 80F.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...
With the remains of Ida pushing off to the NE, with a deep upper
trough passing off the coast of New England, a confluent NW flow
aloft will allow sfc high pressure to build S into the local
area from the Great Lakes. This will bring a welcome change
from the persistent heat/humidity of past several weeks. Will
have a dry forecast through the period with mostly sunny
skies/mostly clear nights. Highs will be mainly in the upper
70s to lower 80s, warming into the mid-upper 80s by Sunday and
upper 80s/near 90F Mon ahead of the next cold front. Lows will
be in the mid/upper 50s to mid 60s, warming into the 60s to
lower 70s by Sun night. Dew pts will be remarkably lower
especially Fri-Sat, ranging through the 50s inland with some
lower 60s near the coast.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 155 PM EDT Monday...
VFR conditions prevail this aftn to start the TAF period.
Currently watching an area of developing showers/tstms over the
Mountains of northern VA. Expect these to overspread at least NW
sections of the CWA around 20Z, with a chance for storms across
the region into this evening. RIC/SBY have the highest chance
and have included VCTS/VCSH mainly during the 22Z-04Z timeframe.
Went with VCSH for PHF/ORF where confidence is a little lower.
Mainly VFR conditions overnight with drying conditions. Patchy
fog/low clouds will be possible mainly across the Piedmont from
06-12Z/Tue.
Outlook: Prevailing VFR conditions continue Tuesday outside of
afternoon storms. Reduced flight conditions will be possible
late Tues into Wed and likely later Wed into early Thu depending
on the track of the remnants of Hurricane Ida. Dry/VFR
conditions expected from late Thu and beyond as high pressure
settles in from the N. N/NE Winds will be a bit gusty near the
coast late Thu/Fri.
&&
.MARINE...
As of 345 PM EDT Monday...
Generally quiet marine conditions in place this afternoon with
southerly winds 5-10 kt. Waves are around 1 ft in the bay and seas
are 2-3 ft.
Ida has been downgraded to a tropical storm as it makes slow
northward progress over central MS. A weak surface trough is noted
across inland areas this afternoon with some potential for showers
and thunderstorms to spread eastward into the Ches Bay and coastal
waters this evening. Otherwise, continued benign marine conditions
will extend into Tuesday before SE flow begins to increase Tuesday
night. Flow increases on Wednesday as the gradient tightens ahead of
Ida's remnant low. Models have come into better agreement regarding
the track and timing of the low pressure passage near our region but
the ECMWF remains a bit of a strong outlier. Regardless, we can
expect to see an increase in SSE winds to 15-20 kt in the bay and 20-
25 kt offshore by Wednesday afternoon as the low approaches from the
west and northwest. Small Craft headlines will be required for most
(if not all) of the waters into Thursday morning as the low crosses
the region to our north. A trailing cold front will sweep across the
waters on Thursday, switching the winds NW then N as cooler and
drier air filters in behind the boundary. Decent CAA is expected
into Thursday evening with continuing SCA conditions in northerly
flow. Waves build to 2-4 ft in the bay in both the southerly flow
ahead of the low and northerly flow behind the front. Seas increase
to 4-6 ft S and 5-7 ft N by Thursday morning and will likely take
until Saturday to drop below the 5 ft SCA threshold completely.
Thereafter, much improved weather and boating conditions are
expected for the remainder of the upcoming weekend.
&&
.TIDES/COASTAL FLOODING...
As of 345 PM EDT Monday...
Increasing southerly flow up the Ches Bay may result in some minor
flooding issues at Cambridge/Bishops Head MD and Lewisetta VA
with the high tide cycle Wed night.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...AJB/LKB
MARINE...RHR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 30, 11:53 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1253 PM EDT Mon Aug 30 2021
NCZ012>017-030>032-102-311700-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
1253 PM EDT Mon Aug 30 2021
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The remnants of Tropical Cyclone Ida will impact the region
Wednesday
through Wednesday night. Showers and thunderstorms associated with
this system could produce some instances of flash flooding a well as
isolated severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-061-065>068-079>081-087>089-092-093-095>098-524-525-311700-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Newport News-Hampton/Poquoson-
1253 PM EDT Mon Aug 30 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will be capable of producing
heavy rain with localized flash flooding possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The remnants of Tropical Cyclone Ida will impact the region
Wednesday and Wednesday night. Showers and thunderstorms associated
with this system could produce some instances of flash flooding,
especially across the Piedmont. Isolated severe storms will also be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-062-064-069-075>078-082>086-090-099-100-509>523-
311700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
1253 PM EDT Mon Aug 30 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will be capable of producing
heavy rain with localized flash flooding possible this afternoon and
evening. Isolated strong to severe storms will also be possible,
with damaging wind gusts as the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The remnants of Tropical Cyclone Ida will impact the region
Wednesday and Wednesday night. Showers and thunderstorms associated
with this system could produce some instances of flash flooding,
especially across the Piedmont. Isolated severe storms will also be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LKB
In the hours before
Special weather statement, Aug 30, 3:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
455 PM EDT Mon Aug 30 2021
VAZ048-061-062-509-510-302130-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
455 PM EDT Mon Aug 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LOUISA...
NORTHEASTERN CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA
COUNTIES...
At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Monticello to 8 miles north of
Centenary to near Schuyler. Movement was east to southeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Lake Monticello around 510 PM EDT.
Troy around 520 PM EDT.
Palmyra around 525 PM EDT.
Fork Union, Ferncliff and Kents Store around 530 PM EDT.
Other locations impacted by these storms include Shores, Central
Plains, Bremo Bluff, Cohasset, Tabscott, Hardware, Wilmington,
Pemberton, Cunningham and Dixie.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3802 7829 3797 7790 3763 7810 3759 7828
3764 7825 3769 7824 3769 7826 3771 7829
3772 7834 3773 7837 3774 7843 3776 7847
3780 7849
TIME...MOT...LOC 2055Z 284DEG 15KT 3797 7839 3783 7851 3774 7863
BROWNSpecial weather statement, Aug 30, 4:07 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
507 PM EDT Mon Aug 30 2021
VAZ060-302145-
Prince Edward VA-
507 PM EDT Mon Aug 30 2021
...A thunderstorm with heavy rain will impact portions of central
Prince Edward County through 545 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, or just west of Hampden Sydney, moving east at 15 mph.
HAZARD...Rain up to 1 inch.
SOURCE...Radar indicated.
IMPACT...Ponding on roadways in low lying/pour drainage areas. Gusty
winds up to 30 mph are also possible.
This strong thunderstorm will be near...
Hampden Sydney around 525 PM EDT.
Farmville and Hampden Sydney College around 530 PM EDT.
Longwood University around 540 PM EDT.
Other locations impacted by this storm include Kingsville, Briery
Creek Lake, Tuggle, Worsham and Allens Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 7861 3734 7860 3737 7860 3736 7856
3735 7855 3735 7854 3733 7851 3733 7849
3734 7849 3733 7847 3734 7847 3732 7844
3732 7841 3731 7840 3731 7836 3730 7835
3732 7834 3719 7833 3721 7862
TIME...MOT...LOC 2105Z 275DEG 12KT 3728 7853
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
joSpecial weather statement, Aug 30, 4:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
508 PM EDT Mon Aug 30 2021
VAZ513>516-302130-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
508 PM EDT Mon Aug 30 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTERFIELD AND SOUTH
CENTRAL HENRICO COUNTIES AND THE SOUTHERN PORTION OF THE CITY OF
RICHMOND...
At 508 PM EDT, a strong thunderstorm was located near Bensley, or
near Richmond, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Richmond, Chester, Bon Air, Bensley, Bellwood, Chesterfield Court
House, Chesterfield, Richmond Heights, Varina, Drewrys Bluff and
Centralia.
Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3741 7761 3750 7757 3747 7733 3732 7741
TIME...MOT...LOC 2107Z 283DEG 14KT 3744 7750
05
Special weather statement, Aug 30, 4:31 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
531 PM EDT Mon Aug 30 2021
VAZ048-061-062-064-069-509>511-302215-
Goochland-Western Hanover-Powhatan-Fluvanna-Western
Louisa-Cumberland-Caroline-Eastern Louisa-
531 PM EDT Mon Aug 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...GOOCHLAND...NORTHWESTERN CAROLINE...NORTHWESTERN
HANOVER...NORTHWESTERN POWHATAN AND FLUVANNA COUNTIES...
At 530 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Louisa to near Kents Store to near
Fork Union. Movement was east to southeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Louisa and Kents Store around 535 PM EDT.
Ferncliff around 540 PM EDT.
Mineral around 545 PM EDT.
Hadensville, Columbia and Lakeside Village around 550 PM EDT.
Duncan around 555 PM EDT.
Cartersville and Bumpass around 600 PM EDT.
Fife around 605 PM EDT.
Goochland, Gum Spring, Ladysmith and Montpelier around 615 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Maidens, Three Square, Central Plains, Bremo Bluff, Michaux, West
View, Nancy Wrights Corner and Wares Crossroads.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3791 7832 3814 7816 3815 7809 3810 7784
3805 7775 3802 7775 3803 7773 3799 7764
3818 7744 3818 7739 3784 7763 3755 7795
3764 7825 3769 7824 3776 7847 3777 7847
TIME...MOT...LOC 2130Z 275DEG 27KT 3809 7801 3788 7819 3777 7837
BROWNNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983209, 983210, 983217, 983221, 983219, 983215, 983241, 983223, 983213, 983225, 983216, 983230, 983232, 983227, 983229, 983233, 983235, 983245, 983246, 983239.